MAUDE Adverse Event Report: ARROW INTERNATIONAL LLC ULTRA 8 IAB: 8FR 40CC; SYSTEM, BALLOON, INTRA-AORTIC

ARROW INTERNATIONAL LLC ULTRA 8 IAB: 8FR 40CC; SYSTEM, BALLOON, INTRA-AORTIC
Catalog Number IAB-05840-U
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/09/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that approximately 60 hours into patient being on the pump, the balloon ruptured.As a result, the catheter was removed.A 2nd catheter was not inserted as the patient no longer needed iabp therapy.No patient harm or injury.The patient status is reported as "fine".
 
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
 
Additional Manufacturer Narrative
(b)(4).No serial number was reported.The serial number on the returned sample is mg20072.Returned for investigation was a 40cc 8.0fr ultra intra-aortic balloon catheter (iabc) without the original packaging.Upon return, the one-way valve was tethered to the short driveline tubing.The supplied 40cc inflation driveline tubing was noted connected to the iabc short driveline tubing; dried blood was noted within the inflation driveline tubing.The supplied arterial pressure tubing was noted connected to the iabc luer.The iabc bladder was fully unwrapped.Bends to the iabc central lumen were noted at approximately 25.2cm and 29.5cm from the iabc distal tip.Dried blood was noted on the exterior surfaces of the returned sample.Dried blood was noted within the bladder/helium pathway.The bladder thickness was measured at six points with measurements ranging from 0.0054in-0.0061in and was within specification.The one-way valve was tested and failed.A vacuum was pulled on the one-way valve, and it immediately lost pressure.This was repeated five separate times with similar results.The one-way valve was properly cleaned and tested again; the one-way valve passed.A vacuum was pulled on the one-way valve, and it held for at least 1 minute and then 30 seconds five separate times.The catheter's central lumen was aspirated and flushed using a 60cc lab-inventory syringe.No abnormalities or debris were noted.The iabc was leak tested and a leak was immediately detected from the bladder membrane.Under microscopic inspection, abrasions were observed around the location of the leak site from approximately 21.5cm to 21.8cm from the iabc distal tip.A full thickness abrasion to the bladder was confirmed at approximately 21.8cm from the iabc distal tip and the appearance was consistent with repeated contact with calcified plaque on the aortic wall.No other leaks were detected.A lab inventory 0.025in guidewire was back loaded through the iabc distal tip.Resistance was noted at approximately 25.1cm and 29.6cm from the iabc distal tip, which are the locations of the previously noted bends.The guidewire was able to advance through the central lumen.No blood or debris were noted.The guidewire was front loaded through the iabc luer.Resistance was noted at approximately 49.8cm and 52.2cm from the iabc luer, which are the locations of the previously noted bends.The guidewire was able to advance through the central lumen.No blood or debris was noted.A device history record (dhr) review was conducted for the lot number with no relevant findings.The device passed all manufacturing specifications prior to release.The reported complaint for iab "balloon rupture" is confirmed.The intra-aortic balloon catheter (iabc) bladder had a full thickness abrasion, which caused the blood to enter the helium pathway.The appearance of the abraded area is consistent with repeated contact with calcified plaque on the aortic wall.Based on a review of the device history record (dhr), the product met specification upon release; however, the specifications were not met during the complaint investigation due to the bladder leak.The root cause of the bladder leak is related to patient condition.No further action required at this time.This will be monitored for any developing trends.Other remarks: n/a.Corrected data: n/a.

Brand Name
ULTRA 8 IAB: 8FR 40CC
Common Device Name
SYSTEM, BALLOON, INTRA-AORTIC
Manufacturer (Section D)
ARROW INTERNATIONAL LLC
morrisville NC
Manufacturer (Section G)
ARROW INTERNATIONAL INC.
16 elizabeth drive
chelmsford MA 01824
Manufacturer Contact
katharine tarpley
3015 carrington mill blvd
morrisville, NC 27560
MDR Report Key17625009
Report Number3010532612-2023-00482
Device Sequence Number6084191
Product Code DSP
UDI-Device Identifier00801902010759
UDI-Public00801902010759
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K000729
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2024
Device Catalogue NumberIAB-05840-U
Device Lot Number18F23A0002
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/21/2023
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/11/2023
Supplement Date Received by Manufacturer09/29/2023
Initial Report FDA Received Date08/25/2023
Supplement Report FDA Received Date10/03/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/03/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown